South Dakota, 2014

Damaging Winds in South Dakota, August 17, 2014

August 17, 2014 · NWS ABR · 3 events in 3 counties and zones

Thunderstorms brought severe winds in excess of sixty mph to parts of Edmunds, Brown, and Corson counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Thunderstorms brought severe winds in excess of sixty mph to parts of Edmunds, Brown, and Corson counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 17, 4:46 PM MST, 20 minutes earlier.

Area forecast discussion, Aug 17, 4:46 PM MST, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
646 PM CDT SUN AUG 17 2014

.UPDATE...
00Z AVIATION DISCUSSION UPDATED BELOW.

&&
.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
SHOWERS AND THUNDERSTORMS CONTINUE TO PERSIST ACROSS PORTIONS OF
OUR CENTRAL AND WESTERN CWA. THIS IS THE LEFTOVERS FROM EARLY MRNG
CONV THAT FIRED OFF ACROSS WESTERN SD. THIS ACTIVITY IS
ANTICIPATED TO PERSIST THRU THE AFTN AND REMAIN SUBSEVERE WITH
JUST SOME LOCALIZED DOWNPOURS. NEW CONV HAS BEGUN TO FIRE FARTHER
WEST IN ASSOC WITH A STRONGER UPPER LVL S/W TROUGH THAT IS MOVING
THRU SWRN MT/NERN WY. THREE AREAS OF STORMS...WHICH HAVE TURNED
SEVERE... ARE CURRENTLY UNDERWAY...FROM SWRN ND SWD TWD THE BLACK
HILLS AND THEN SEWD INTO NORTH CENTRAL NE.

SHORT TERM MDL SOLUTIONS GENERALLY AGREE ON TIMING OF THIS CONV
AS IT MOVES THROUGH OUR CWA FROM LATE THIS AFTN THRU EARLY MON
MRNG. HOWEVER...PLACE OF THE STRONGEST CONV ELEMENTS REMAIN IN
QUESTION. CAPE VALUES OF AT LEAST 1500-2000 J/KG AND DECENT BULK
SHEAR VALUES ARE PRESENT ACROSS THE WESTERN DAKOTAS WHERE THE
STORMS ARE INITIATING. SO...ANTICIPATE THESE AREAS OF CONV TO
CONTINUE TO PROGRESS EWD WITH ADDITIONAL DEVELOPMENT POSSIBLE WITH
TIME. OUR WESTERN CWA WILL BE IN LINE FIRST TO SEE STORMS LATE
THIS AFTN/EARLY EVENING WITH CENTRAL AND EASTERN AREAS BEING
AFFECTED LATER TONIGHT INTO EARLY MON MRNG. STRONG TO SEVERE
STORMS WITH LARGE HAIL AND DAMAGING WIND WILL BE POSSIBLE ALONG
WITH LOCALLY HEAVY RAINFALL. BROADBRUSHED LIKELY POPS THIS EVENING
INTO THE OVERNIGHT FROM WEST TO EAST DUE TO UNCERTAINTY IN
ACTUALLY PLACEMENT OF CONV. ENDED POPS ACROSS OUR WESTERN ZONES
TWD MIDNIGHT AND THEREAFTER. REINTRODUCED THEM BACK IN OUR NWRN
ZONES BEGINNING MID MRNG MON ON THE BACKSIDE OF THE MID LVL LOW AS
NWRLY FLOW TAKES HOLD AND DIABATIC HEATING AND INSTABILITY
PRODUCES CONVECTIVELY DRIVEN SHRAS/STORMS.

HOLDING ONTO HIGHER POPS FROM THE JAMES VALLEY EWD THRU MOST OF
MONDAY BEFORE A COLD FRONT SWINGS THRU AND RETURNS A DRY FCST TO
THE ENTIRE CWA. NEXT CHC OF POPS RETURN IN OUR WESTERN ZONES BY
THE END OF THE DAY TUE.

.LONG TERM...WEDNESDAY THROUGH SUNDAY
AS THE PERIOD OPENS...AN UPPER LEVEL RIDGE OVER THE REGION IS
BREAKING DOWN IN RESPONSE TO DEEPENING LOW PRESSURE /HEIGHT FALLS/
ACROSS THE WESTERN CONUS. MUCH OF THE FORECAST PERIOD IS DOMINATED
BY SOME FORM OF SOUTHWESTERLY FLOW ALOFT...INCLUDING A COUPLE OF
DECENT CHANCES FOR CONVECTION WEDNESDAY AND FRIDAY/FRIDAY NIGHT.
EXPECTING NEAR CLIMO NORMAL TEMPS BETWEEN WEDNESDAY AND SATURDAY.
HOWEVER...BY SUNDAY...THE PROBABILITY FOR BELOW NORMAL TEMPS START
SHOWING UP.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

AN UPPER LEVEL TROUGH MOVING ACROSS THE REGION ALONG WITH A
SURFACE COLD FRONT IS EXPECTED TO BRING A PERIOD OF SHOWERS AND
THUNDERSTORMS INTO THE EVENING HOURS AT PIR AND MBG AND LATE
EVENING/EARLY MORNING TO ABR AND ATY. OTHERWISE...THE WINDS WILL
TURN TO THE NORTHWEST AND INCREASE INTO MONDAY. ANOTHER UPPER
LEVEL TROUGH/SHORT WAVE WILL DROP INTO THE REGION FROM THE NORTHWEST
INTO MONDAY AFTERNOON BRINGING BACK SOME LOW VFR CLOUDS ALONG WITH
SOME SCATTERED SHOWERS/ISOLATED STORMS POSSIBLY AFFECTING ABR AND
ATY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...MOHR
SHORT TERM...VIPOND
LONG TERM...DORN
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 17, 2:35 AM MST, 14 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
435 AM CDT SUN AUG 17 2014

SDZ003>006-009-010-015>018-033>037-045-048-051-180945-
CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER-
FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
435 AM CDT SUN AUG 17 2014 /335 AM MDT SUN AUG 17 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

PATCHY DENSE FOG IS POSSIBLE THIS MORNING.

A LOW PRESSURE SYSTEM WILL MOVE FROM WEST TO EAST ACROSS THE
REGION LATER TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE WITH
THIS FEATURE...AND SOME STORMS MAY BECOME SEVERE. WINDS AND HAIL
ARE THE MAIN THREAT...ALONG WITH LOCALIZED AREAS OF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

MNZ039-046-SDZ007-008-011-019>023-180945-
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
435 AM CDT SUN AUG 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

PATCHY DENSE FOG IS POSSIBLE THIS MORNING.

LINGERING SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH THE
MORNING HOURS. HEAVY RAIN IS LIKELY.

ANOTHER LOW PRESSURE SYSTEM WILL MOVE INTO THE REGION LATE
TONIGHT...RESULTING IN AN ADDITIONAL ROUND OF THUNDERSTORMS. SOME
STORMS MAY BE SEVERE...WITH WIND AND HAIL THE MAIN THREAT...ALONG
WITH LOCALIZED AREAS OF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

SERR

In the hours before

Local storm report, Aug 17, 12:57 PM MST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
257 PM CDT SUN AUG 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 PM     FUNNEL CLOUD     1 W LAKE COCHRANE REC A 44.71N  96.48W
08/17/2014                   DEUEL              SD   LAW ENFORCEMENT

            SHERIFF CONFIRMED SPOTTERS REPORTED FUNNEL CLOUDS JUST
            WEST OF LAKE COCHRANE SHORTLY BEFORE 1PM CDT...WHICH
            LATEST APPX 10 MINUTES BEFORE DISSIPITATING

&&

EVENT NUMBER ABR1400631

NWS ABR

The radar

The Bismarck radar (KBIS), 130 km away, was scanning. The volume nearest the first event began at 00:08 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Corson

When
August 17, 5:06 PM MST
Where
Corson County, 10.36 mi S of Bullhead
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
45.620, -101.080

Thunderstorm Wind, Edmunds

When
August 17, 7:50 PM CST
Where
Edmunds County, 2.13 mi NNW of Craven
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
45.450, -98.930

Thunderstorm Wind, Brown

When
August 17, 8:04 PM CST
Where
Brown County, 3.49 mi S of Richmond
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
45.470, -98.620

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540558, 540562, 540564.